Winter Storm, Taylor
- When
- December 9, 12:00 PM CST to December 10, 3:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
A winter storm produced snow accumulations of 6 to 9 inches across parts of southwest and central Wisconsin. Strong northwest winds at 15 to 25 mph caused considerable blowing and drifting, which resulted in dangerous traveling conditions.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A winter storm produced snow accumulations of 6 to 9 inches across parts of southwest and central Wisconsin. Strong northwest winds at 15 to 25 mph caused considerable blowing and drifting, which resulted in dangerous traveling conditions. Snowfall reports from weather observers included 9 inches at Hub City (Richland County), 8.5 inches at Big Flats (Adams County), 7.5 inches at Wilton (Monroe County) and 6.5 inches at Medford (Taylor County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 9, 3:45 AM CST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CST TUE DEC 9 2003
.SHORT TERM...THROUGH THURSDAY
MAIN FORECAST CONCERN WILL BE THE IMPENDING WINTER STORM AND ITS
AFFECT ON THE FORECAST AREA THROUGH WEDNESDAY.
DATA ANALYSIS AT 08Z HAS NEARLY STATIONARY/COLD FRONT BISECTING WI
FROM NORTHEAST TO SOUTHWEST. THIS FRONT THEN EXTENDS SOUTHWEST
THROUGH EASTERN IA AND EVENTUALLY TIES INTO DEVELOPING LOW OVER
OKLAHOMA. SIGNIFICANT AREA OF -SN HAS BEEN BREAKING OUT OVERNIGHT
AHEAD OF THE LOW ACROSS PORTIONS OF NEB THROUGH EASTERN SD AND INTO
FAR SOUTHWEST CORNER OF MN. RUC SHOWS THIS IN RESPONSE TO SOME
FRONTOGENETIC FORCING IN THE 700-500 MB LAYER ACROSS THAT AREA.
FURTHER SOUTHEAST ACROSS IA...SOME -RA IN RESPONSE TO WEAK
ISENTROPIC LIFT ACROSS STATIONARY FRONT WAS MAKING ITS WAY NORTHEAST
TOWARD SOUTHWEST PART OF CWA.
FOLLOWING GFS CLOSELY FOR THIS FORECAST PACKAGE AS IT HAS THE BEST
RUN TO RUN CONSISTENCY. ETA ALSO HAS BEEN TRENDING TOWARD THE GFS
SOLUTION THIS LAST RUN.
FOR TODAY...WENT AHEAD AND PULLED TRIGGER ON WINTER STORM WARNING
ACROSS THE WEST FOR TODAY INTO TONIGHT...ACROSS THE CENTRAL FOR
THIS AFTERNOON INTO WEDNESDAY...AND ACROSS THE EAST TONIGHT AND
WEDNESDAY. LOW OVER OK WILL CONTINUE TO ORGANIZE INTO THIS AFTERNOON
AND THEN MAKES ITS SURGE INTO SOUTHEAST MO BY THIS EVENING. STRONG
ISENTROPIC LIFT/MOISTURE TRANSPORT ON THE 290K SURFACE AHEAD OF THE
LOW AND ACROSS THE FRONT...COMBINED WITH FRONTOGENETIC FORCING FROM
850-500 MB WILL GET PRECIPITATION GOING TODAY. TOP-DOWN SOUNDING
ANALYSIS SHOWS IT WILL BE WARM ENOUGH IN THE SOUTH AND EAST FOR ALL
RAIN...WHILE ACROSS THE NORTHWEST SOME MODERATE SNOW ACCUMULATION
WILL TAKE PLACE THIS MORNING. THIS SNOW WILL SUBSIDE A LITTLE BY
NOON OR SO...THEN KICK IN WITH FERVOR BY THIS EVENING AS THE LOW
APPROACHES. THERE WILL EXIST THE POTENTIAL FOR 1-3 INCHES TODAY
NORTHWEST OF A LINE FROM FROM MEDFORD WI THROUGH AUSTIN MN.
FOR TONIGHT...LOW TRACKS FROM MO NORTHEAST INTO CENTRAL IL BY WED
12Z. THIS PUTS HEAVIEST SNOW BAND AXIS FROM NEAR MEDFORD WI THROUGH
CHARLES CITY IOWA...IN LINE WITH BEST 700-500 FRONTOGENETIC FORCING.
THE REMAINING SOUTHEAST CUT OF ZONES WILL SEE A TRANSITION TO ALL
SNOW BY MIDNIGHT. REMOVED IP MIX WORDING AS TOP-DOWN SUGGESTS A R/S
MIXTURE TRANSITION TO ALL SNOW. POTENTIAL EXISTS FOR 3-6 INCHES
OVERNIGHT IN THE HEAVIER SNOW AXIS. ALSO LEFT BLOWING SNOW WORDING
IN ACROSS THE WEST AS WINDS REALLY START PICKING UP BEHIND LOW.
ON WEDNESDAY...LOW CONTINUES ITS NORTHEAST TRACK ACROSS SOUTHERN
LAKE MI INTO LOWER MI BY THU 00Z. STRETCHING DEFORMATION AXIS WILL
REMAIN N-S ACROSS CENTRAL CWA THROUGH MUCH OF THE DAY FOR ANOTHER
COUPLE OF INCHES EAST OF THE RIVER. WINDS WILL BE A FACTOR ALSO AS
COLDER AIR AND LESSER MOISTURE CONTENT OF THE SNOW WILL PROBABLY
CAUSE EXTENSIVE BLOWING OF THE SNOW. WEST OF THE RIVER SNOW WILL
TAPER OFF BY NOON OR SO.
LINGERED A CHANCE OF -SN INTO FIRST HALF OF WEDNESDAY NIGHT...MAINLY
EAST OF THE RIVER IN CYCLONIC FLOW.
COLD SURFACE HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN
PLAINS THURSDAY FOR QUIET CONDITIONS. LINGERING CYCLONIC FLOW/
COLD AIR ALOFT WILL LIKELY PRODUCE QUITE A BIT OF CLOUDINESS THOUGH.
GOING TEMPERATURES IN GRIDS LOOK GOOD AND DID NOT ALTER TOO MUCH.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE DAY SHIFT FORECAST FOR THIS TIME PERIOD STILL LOOKS GOOD...SO NO
CHANGES MADE AT THIS TIME.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING TODAY AND TONIGHT...
IAZ008-009-018-019
WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY...
IAZ010-011-029-030.
MN...WINTER STORM WARNING TODAY AND TONIGHT...
MNZ079-086>088-094-095.
WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY...
MNZ096-
WI...WINTER STORM WARNING TODAY AND TONIGHT...
WIZ032-033
WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY...
WIZ017-029-034-041>044-053>055-061.
&&
DASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 538 AM CST TUE DEC 9 2003 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 538 AM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT EXTENDING FROM CENTRAL WISCONSIN INTO EASTERN IOWA WILL REMAIN NEARLY STATIONARY TODAY BEFORE SHIFTING SLOWLY EAST TONIGHT. AN AREA OF LOW PRESSURE OVER OKLAHOMA THIS MORNING WILL MOVE NORTHEAST ALONG THE FRONT INTO ILLINOIS BY LATE TONIGHT. A BAND OF SNOW HAS ALREADY DEVELOPED OVER MINNESOTA AND SOUTH DAKOTA. THIS BAND OF SNOW IS EXPECTED TO PRIMARILY REMAIN JUST NORTH OF THE AREA BUT COULD CLIP SECTIONS OF SOUTHEAST MINNESOTA INTO NORTH CENTRAL WISCONSIN. AS THE LOW MOVES INTO ILLINOIS TONIGHT...A MORE SIGNIFICANT AREA OF SNOW IS EXPECTED TO MOVE ACROSS THE REGION. THIS SNOW SHOULD CONTINUE THROUGH THE NIGHT AND COULD BE HEAVY AT TIMES. IN ADDITION...NORTH WINDS WILL INCREASE TO 15 TO 25 MPH AFTER MIDNIGHT WHICH WILL HELP TO CREATE AREAS OF BLOWING AND DRIFTING SNOW. A WINTER STORM WARNING IS IN EFFECT FOR THIS PERIOD. SEE PRODUCT MKEWSWLSE /WWUS43/ FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE LOW WILL MOVE FROM ILLINOIS INTO MICHIGAN WEDNESDAY. THE SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE TAPERING OFF DURING THE AFTERNOON. HOWEVER...THE NORTH WINDS WILL REMAIN QUITE STRONG AND SHOULD STILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. THE BEST THREAT FOR SIGNIFICANT SNOWFALL WEDNESDAY APPEARS TO BE ALONG AND EAST OF A LINE FROM OELWEIN IOWA...TO LA CROSSE TO MEDFORD WISCONSIN. THE WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY FOR THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...REPORTS OF SNOWFALL WILL BE GREATLY APPRECIATED FOR THE NEXT COUPLE OF DAYS. 04
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335930, 5335935, 5335931, 5335932, 5335933, 5335934, 5335936.